Thyroid UK
87,607 members102,316 posts

ITCHES

I have recently been over medicated on T3 and T4.

TSH 0.52 (0.35-5.50)

FREE T3 7.7 (3.5-6.5)

FREE T4 23.0 (10.0-19.8)

Blood draw was approx 29 hours after taking medication.

Stopped all medication 4 days ago, once received copy of blood results.

About 3 weeks ago my skin started to itch. Started on bottoms of my legs and ankles and back. Now my whole body is itchy, even palms of hands. Keeping me awake at night.

Today I went for a steam/sauna to see if helped but itching worse once clothes on.

Rubbed aloe vera into skin but did not work. I have taken anti histamine 2 hours ago and my heart is racing but I am still itchy. Cant stop the itching. I have some red marks on legs but I think this is from harsh scratching.

Is the itchy skin a symptom of over medication?

10 Replies
oldestnewest

Hi, I’ve over medicated myself, I just stopped my NDT for a couple of days and then restarted but take slightly less. It soon drops out of your body from what I’m led to believe Remember how you felt when you got high - I got palpitations after a cup of coffee

Someone may be more knowledgeable than I on why the itching has started, I’m not sure it is to do with over dosing it may be an allergy - either to your meds (perhaps the binders) or something else? Have you been to doctor to report it? You really should . Have you changed your washing powder for example

I’m not near my books try calendula cream - very calming and healing - and stellaria (chickweed) very good itching but calendula may be something you can get hold of easily. Drink lots of water.

Jo

Student naturopathic herbalist

Reply

Hi.

I have the same problem. Itch till I bleed and face had swollen. A course of steroids stopped the itching but now I’m off them it’s returned. I’ve tried all the creams and over the counter meds.

Try showering or bath in cool water not hot.

Also have you recently had a virus or illness. There seems to be some connection.

Forgot to add, from my blood results and general feeling I’m not over medicated.

1 like
Reply

I had terrible itching when over medicated and in the early days of starting NDT. I also had it and still get it if increasing my dose. It usually lasts a few days then settles. I think it is just an overstimulation of nerve endings as I get tingling and twitching too. Just my opinion though. Hope it settles soon.

1 like
Reply

I had Hives (urticaria) about 6 months before being told I’m hypo and I believe there is a link, remember 1 auto immune condition can trigger another. Research also backs this up. No steroid, cream or antihistamine help my symptoms and my hives were itchy and painful, they came up everywhere but mainly in parts of the body that would be warm. I will post some pics, I warn these are awful and lasted 16 weeks, eventually the larger welts went away it they were replaced by smaller bumps which I still get from time to time.

1 like
Reply

I had terrible itching especially deep inside my feet that have left dark skin in that area. Still get itchy skin now but thankfully the feet aren't as bad. Can't be down to over medication with me as was under medicated for a very long time.

Reply

The itching maybe due to the fact that you have completely stopped taking t4 and t3, rather than just reducing it, so you slip into range/your happy spot. Over medicating is dangerous, but so is under medicating or not medicating at all.

1 like
Reply

I had the itches prior to stopping medication. I took half T3 today and I will take 100 Levo tonight.

My Endo and my GP have not made any comments about my blood results, that clearly show I am over medicated, and they have not told me to take any action. I asked on here and was informed to stop medication for a few days to let the meds get out of system and then restart which is what I am doing. All I am asking is there a link between itching and over medicating.

Reply

Yes, Chicken 12.

There is an association with itching and high T3 levels. I believe it is brought on my the excess internal heat from a hyper metabolism.

You may have felt the itching before becoming overtly over-medicated. It doesn't happen in one moment, the Free T3 and Free T4 builds in the body before the body reacts with symptoms. The body gets hot from the inside. The skin, the largest organ of the body, feels it first and reacts accordingly.

I had full blown Grave's Disease/GD (autoimmune hyperthyroidism) for ten years before becoming permanently hypothyroid. The itching was tremendous with Grave's. You could literally itch your skin clean off -- that's no exaggeration. I had no idea it was GD because I'd never heard of it. Instead, I just thought the symptoms were from menopause!

The feeling of heat (if you are experiencing it) and the intense itching will subside in time. The body has to "reset" a bit and get some of the overage burned off. The advice given to you by others here has been on point.

I've learned to watch symptoms subside and then begin anew with smaller doses of thyroid hormone. Then, if and when needed due to symptoms, methodically and gradually increase from there. To prevent this from happening again, whenever you feel more heat than usual and itch more than normal, cut back a small amount and keep cutting until the symptoms subside.

Just so you know, itching is also a symptom of hypothyroidism. The skin is dry and it itches. But watching symptoms will let you know whether or not the itching is from being hyper or hypo. I say this so that in the future, if you itch, you won't just automatically think you are taking too much medication -- as that may not be the case.

Hope this helps!

Reply

My first symptom is usually heart palpitations and I know some correction is needed. Heart been fine this time but I have not been overmedicated before I am always under.

Reply

Your reply shows you realize palpitations can occur whether over or under medicated. Brava! Most don't realize the thyroid is the regulator of the heart, so if thyroid hormone is not ideal, then palpitations can occur. It's sad that most physicians are unaware of that fact. If they were, they wouldn't panic and have a plethora of tests done every time a patient palpitates!

I've had palpitations all my life. I even carried nitro glycerin because of it. Too bad the doctors didn't know I simply needed thyroid hormone to correct the problem. Palps are a symptom that an adjustment is necessary. Kudos to you for understanding that and your body.

If you were always under prior to this, you're likely closing in on the right dose of thyroid hormones for you at this time in your life. Excellent for you that you're learning how to read your body effectively.

Keep good notes about it all -- I promise they will come in handy someday.

Hugs!

Reply

You may also like...